Table of Contents
What is dyspepsia?
Dyspepsia is a pain or an uncomfortable feeling in the upper middle part of your stomach. The pain might come and go, but it’s usually there most of the time. People of any age can get dyspepsia. Both men and women get it. About 1 of every 4 persons gets dyspepsia at some time.
What are the signs of dyspepsia?
Here are some of the signs of dyspepsia:
If you have these signs, or any kind of stomach pain or discomfort, talk to your family doctor.
- A gnawing or burning stomach pain
- Nausea (upset stomach)
Causes & Risk Factors
What causes dyspepsia?
Often, dyspepsia is caused by a stomach ulcer or acid reflux disease. If you have acid reflux disease, stomach acid backs up into your esophagus (the tube leading from your mouth to your stomach). This causes pain in your chest. Your doctor may do some tests to find out if you have an ulcer or acid reflux disease. Some medicines, like anti-inflammatory medicines, can cause dyspepsia. Sometimes no cause of dyspepsia can be found.
How is dyspepsia treated?
Your treatment will depend on what is causing your dyspepsia, but medicine is the most common treatment. If you have a stomach ulcer, it can be cured. You may need to take an acid-blocking medicine. If you have an infection in your stomach, you may also need to take an antibiotic. If your doctor thinks that a medicine you’re taking causes your dyspepsia, you might take another medicine. A medicine that cuts down on the amount of acid in your stomach might help your pain. This medicine can also help if you have acid reflux disease. Your doctor might want you to have an endoscopy if:
In an endoscopy, a small tube with a camera inside it is put into your mouth and down into your stomach. Then your doctor can look inside your stomach to try to find a cause for your pain.
- You still have stomach pain after you take a dyspepsia medicine for 8 weeks.
- The pain goes away for a while but comes back again.
Do the medicines for dyspepsia have side effects?
The medicines for dyspepsia most often have only minor side effects that go away on their own. Some medicines can make your tongue or stools black. Some may cause headaches, nausea or diarrhea. If you have side effects that make it hard for you to take medicine for dyspepsia, talk to your family doctor. Your doctor may have you take a different medicine or may suggest something you can do to make the side effects less bothersome. Remember to take medicines just the way your doctor tells you. If you need to take an antibiotic, take all of the pills, even when you start feeling better.
Can I do anything else to avoid dyspepsia?
You can do quite a bit to help yourself feel better:
- If you smoke, stop smoking.
- If some foods bother your stomach, try to avoid eating them.
- Try to reduce the stress in your life.
- If you have acid reflux, don’t eat right before bedtime. Raising the head of your bed with blocks under two legs may also help.
- Unless your doctor tells you otherwise, don’t take a lot of anti-inflammatory medicines like ibuprofen (one brand: Motrin), aspirin, naproxen (brand name: Aleve) and ketoprofen (brand name: Orudis). Acetaminophen (brand name: Tylenol) is a better choice for pain, because it doesn’t hurt your stomach.
Is dyspepsia a serious condition?
Sometimes dyspepsia can be the sign of a serious problem–for example, a deep stomach ulcer. Rarely, dyspepsia is caused by stomach cancer. If you have dyspepsia, talk to your family doctor. This is especially important if any one of the following is true for you:
- You’re older than 50 years of age
- You recently lost weight without trying to
- You have trouble swallowing
- You have severe vomiting
- You have black, tarry bowel movements
Questions to Ask Your Doctor
- What lifestyle changes can I make that will help my dyspepsia?
- What medicines can I take to help the symptoms of dyspepsia? Are there side effects?
- What medicines should I avoid?
- Are there certain foods I should avoid or ones I should be getting more of?
- Is dyspepsia a sign of another condition?
- Evaluation and Management of Dyspepsia by OV Bazaldua, Pharm.D., and FD Schneider, M.D., M.S.P.H( 10/15/99, http://www.aafp.org/afp/991015ap/1773.html)
Copyright © American Academy of Family Physicians
This information provides a general overview and may not apply to everyone. Talk to your family doctor to find out if this information applies to you and to get more information on this subject.